Work

Digoxin, hypercalcaemia, and cardiac conduction

Year: 1999
Type: article
Study design: Case Report
Abstract: The cardiac effects of hypercalcaemia are usually manifest as a shortening of the QT-interval. Hypercalcaemia is infrequently associated with a clinically manifest arrhythmia. However, concomitant therapy with digoxin or underlying cardiac disease can potentiate the arrhythmogenic effects of hypercalcaemia, leading to a symptomatic rhythm disorder. We describe a symptomatic arrhythmia, which developed in a patient with hypercalcaemia secondary to squamous cell carcinoma of the bronchus. The patient was on digoxin therapy at the time. The arrhythmia did not recur after discontinuation of digoxin therapy and correction of the hypercalcaemia. Because of its effect on cardiac conduction, hypercalcaemia should be considered in the evaluation of any patient with an unexplained bradyarrhythmia. Conversely, patients with hypercalcaemia should discontinue digoxin therapy and be evaluated for the presence of rhythm disorders while receiving appropriate treatment for hypercalcaemia.
Institution: Mayo Clinic
Language: English
Field: Medicine
Open Access status: green
OpenAlex ID: W2068083918
FWCI: 0.227
Cites: 11
Cited by: 34
Related to: 10